MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C3260
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly; the embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned devices revealed that the first pc400 evaluated had a kinked pusher assembly.This type of damage typically occurs due to improper handling of the device.If the device was forcefully advanced against resistance, damage such as this may occur.Further evaluation of the first pc400 revealed that its introducer sheath was ovalized.This damage was likely incidental, and may have occurred after the procedure.Both pc400 coils were functionally tested and capable of being advanced out of their respective introducer sheaths.Therefore, the root cause of the issues mentioned in the complaint could not be determined.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00332.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician deployed and detached the first pc400 coil into the aneurysm using a px slim delivery microcatheter (px slim).Prior to inserting the second pc400 coil into the patient, the physician examined the coil and found that it was stuck and would not advance out of its introducer sheath.Therefore, the physician did not use the pc400 coil for the procedure and continued by successfully placing additional pc400 coils using the same px slim.Before inserting the thirteenth pc400 coil into the patient, the physician examined the coil and found that it was also stuck and would not advance out of its introducer sheath, similar to the second pc400 coil.Therefore, the thirteenth coil was not used for the procedure.The physician successfully completed the procedure using a new pc400 coil and the same px slim.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5521590
Report Number3005168196-2016-00333
Device Sequence Number18875761
Product Code HCG
UDI-Device Identifier00814548012001
UDI-Public00814548012001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2020
Device Catalogue Number4002C3260
Device Lot NumberF64759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2016
Initial Report FDA Received Date03/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1